Hail, McCurtain
- When
- May 17, 8:27 PM CST
- Where
- McCurtain County, 1.48 mi NNW of Broken Bow Arpt
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.038, -94.784
Nickel size hail fell in the Lukfata community.
A weak stationary front extended north of the Interstate 20 corridor in Northeast Texas east into far Southern Arkansas during the afternoon hour of May 17th, which began to drift back north by late afternoon into the evening, due to a southerly low level flow that developed across the broad warm sector to the south. This was in response to tighter pressure gradient ahead of an upper level…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A weak stationary front extended north of the Interstate 20 corridor in Northeast Texas east into far Southern Arkansas during the afternoon hour of May 17th, which began to drift back north by late afternoon into the evening, due to a southerly low level flow that developed across the broad warm sector to the south. This was in response to tighter pressure gradient ahead of an upper level trough that traversed northeast from the Southern Plains into the Ozarks. Ample daytime heating atop a very moist air mass along and south of the front contributed to strong instability, with increased large scale forcing ahead of the trough and along the front resulting in scattered strong to severe thunderstorms developing during the afternoon and evening across portions of Southern Arkansas, extreme Northeast Texas, and Southeast Oklahoma. One isolated strong thunderstorm moved across Southern McCurtain County Oklahoma, producing nickel size hail in the Lukfata community.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 17, 7:13 PM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 813 PM CDT Sat May 17 2025 ...New UPDATE... .UPDATE... Issued at 812 PM CDT Sat May 17 2025 Severe Thunderstorm Watch 282 has been issued for areas generally near and north of I-20 corridor through 2 AM tonight. Damaging winds and hail are the primary threats. /20/ && .SHORT TERM... (This evening through Sunday Night) Issued at 247 PM CDT Sat May 17 2025 After dodging severe weather yesterday, it doesn't appear we will have the same fortunes this go 'round. From a simple comparative standpoint, we are seeing far more breaks in the cloud cover this afternoon as compared to this time yesterday. Additionally, our 12Z sounding from this morning indicated a much weaker capping inversion than we were dealing with yesterday. Hence, yesterday's significant lack of convection across our region is not likely to repeat itself later this afternoon and evening. This thinking is reinforced by the fact that forcing aloft is expected to be much stronger this evening as a shortwave disturbance embedded in SW flow aloft is noted this afternoon over Central Texas. This has already resulted in several thunderstorms going severe SW of the DFW metro area. This trend is only expected to increase farther east toward the I-35 corridor as we go through the remainder of this afternoon, then eventually spreading into the I-30 and I-20 corridors across our region by early this evening. At the sfc, we continue to analyze a cold front just north of our region. South of the boundary, sfc-based CAPE has skyrocketed into the 4500-6000 J/kg range with modestly steep mid-level lapse rates as well. As strong to severe storms continue to evolve out to our west this afternoon, hi-res CAM guidance suggest this convection should eventually congeal into a bowing MCS or large wind-driven cluster of storms by early to mid evening as they enter our NW zones. This thinking was much of the impetus for SPC expanding the Day 1 Enhanced Risk across a larger swath of our northern CWA. In addition, large hail will be possible with any individual storms that develop later this evening and along with the potential MCS. Given the excessively high level of instability, very large hail over 2 inches in diameter is certainly plausible. As we approach midnight, the severe threat should gradually begin to diminish as the aforementioned shortwave pivots NE of the region. However, we may not lose convection entirely due to the sfc boundary easing farther south into our northernmost zones but don't anticipate this posing a severe threat beyond midnight into early Sunday morning. Unfortunately, the threat of additional severe weather will return late on Sunday into Sunday night once again across our the more NW parts of CWA. This will occur as another shortwave quickly ejects across Texas over the same general area as today's disturbance with the Middle Red River Valley directly in the crosshairs. Damaging winds and large hail will be the primary threats once again, but a few tornadoes cannot be ruled out. Similar to tonight, the severe threat will gradually diminish by late evening toward midnight as upper forcing exits to the NE. Temperatures throughout the remainder of the weekend will remain well above average due to the lack of frontal passage during this short-term period. /19/ && .LONG TERM... (Monday through next Friday) Issued at 247 PM CDT Sat May 17 2025 The active weather pattern will continue through early next week before we finally see a cold front advance across the region on Tuesday and Tuesday night. Ahead of this front, very warm and unstable air will continue to support strong to severe convection from Monday afternoon through Tuesday. Initially, the NW half of the region will be under the gun for severe storms by late Monday ahead of the approaching front with all modes of severe weather possible. Moving into Tuesday, the severe threat will shift to our SE half with fropa occurring early in the day across our NW zones. Shear and instability will continue to support all severe modes through late Tuesday before the threat finally exits the entire region by Tuesday night. The front will usher in a much more comfortable air mass with post-frontal temperatures running very near to slightly below seasonal averages through the remainder of next week. /19/ && .AVIATION... (00Z TAFS) Issued at 621 PM CDT Sat May 17 2025 Very little to no changes from the 18z TAF package to the 00z TAF period. Convective uncertainty continues given a lack of hi-res confidence from run to run. That being said, recent radar trends from the FWD airspace were enough to prevail SHRA at TYR, while also including a TEMPO period at both TYR and GGG for TSRA as a bowing complex south of DFW moves east. From there, much uncertainty continues as it will be highly dependent upon how the complex holds together or decays. To account for uncertainty, and to align with the hi-res solutions which have struggled detecting early convection, elected to include VCTS at many terminals after 00z to account for the potential. By the morning, and long after the complex has either dissipated or departed, low dense OVC will once again prevail across the local terminals below 3kft, becoming more SCT to BKN by the afternoon as high level cirrus returns aloft around FL200. Convective target for late in the TAF period looks to be closest to KTXK and as a result, mentioned VCTS close to 19/00z. KNAPP && .SPOTTER INFORMATION STATEMENT... Issued at 1239 PM CDT Sat May 17 2025 Spotter activation may be needed late this afternoon through this evening, mainly along and north of the Interstate 20 corridor with any severe thunderstorms that develop. && .PRELIMINARY POINT TEMPS/POPS... SHV 74 92 75 92 / 50 10 10 10 MLU 72 92 72 92 / 40 20 10 0 DEQ 65 84 67 85 / 60 30 30 60 TXK 70 89 71 90 / 60 30 20 40 ELD 68 88 69 91 / 60 30 20 10 TYR 72 91 74 89 / 50 20 10 40 GGG 71 91 72 90 / 50 20 10 20 LFK 74 92 74 92 / 30 10 0 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...19 LONG TERM....19 AVIATION...53
Special Weather Statement
National Weather Service Shreveport LA
333 PM CDT Sat May 17 2025
ARZ073-LAZ006-172115-
Union AR-Union LA-
333 PM CDT Sat May 17 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL UNION COUNTY IN
SOUTH CENTRAL ARKANSAS AND NORTHERN UNION PARISHES THROUGH 415 PM
CDT...
At 332 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Cooley, or 16 miles southeast of Junction City, moving
northeast at 15 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Bernice, Farmerville, Oakland, Taylorville, Lillie, Bayou D Arbonne
Lake, Spearsville, Lockhart, Cooley, Marion, Cecil, Shiloh, and
Litroe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3270 9243 3281 9274 3282 9273 3286 9273
3308 9260 3297 9210
TIME...MOT...LOC 2032Z 226DEG 12KT 3288 9250
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
53Special Weather Statement
National Weather Service Shreveport LA
716 PM CDT Sat May 17 2025
TXZ124-125-136-180100-
Upshur TX-Smith TX-Wood TX-
716 PM CDT Sat May 17 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN SMITH...SOUTHERN WOOD
AND WESTERN UPSHUR COUNTIES THROUGH 800 PM CDT...
At 716 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hainesville to near Edom. Movement was east at
30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Red Springs, Carroll, Rosewood, Hawkins, Lindale, Hoard, Winona, Big
Sandy, Mineola, Grice, and Hainesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3274 9552 3286 9499 3240 9515 3239 9550
3242 9551 3243 9554 3245 9555 3246 9557
3248 9559 3258 9560
TIME...MOT...LOC 0016Z 253DEG 24KT 3272 9536 3241 9556
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
53Special Weather Statement
National Weather Service Shreveport LA
729 PM CDT Sat May 17 2025
ARZ060-061-180100-
Hempstead AR-Nevada AR-
729 PM CDT Sat May 17 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL HEMPSTEAD AND
NORTHERN NEVADA COUNTIES THROUGH 800 PM CDT...
At 729 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prescott, moving north at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bluff City, Prescott, Boughton, Reader, Emmet, and White Oak Lake
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3395 9342 3396 9338 3390 9330 3388 9331
3384 9329 3384 9326 3383 9326 3383 9323
3380 9318 3382 9314 3378 9310 3368 9311
3367 9312 3373 9347 3394 9353 3396 9347
TIME...MOT...LOC 0029Z 199DEG 17KT 3383 9330
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
26Special Weather Statement
National Weather Service Shreveport LA
828 PM CDT Sat May 17 2025
OKZ077-TXZ096-180215-
McCurtain OK-Red River TX-
828 PM CDT Sat May 17 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MCCURTAIN AND
NORTHWESTERN RED RIVER COUNTIES THROUGH 915 PM CDT...
At 828 PM CDT, Doppler radar was tracking a strong thunderstorm near
Powderly, or 10 miles northeast of Paris, moving northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Farmers Hill, Rufe, Millerton, Woodland, Redland, Wright City,
Kanawha, Holly Creek, Garvin, Manchester, Valliant, Kiomatia, and
Slim.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Oklahoma...and northeastern Texas.
&&
LAT...LON 3388 9531 3388 9528 3391 9528 3391 9527
3389 9527 3389 9525 3393 9525 3396 9523
3395 9519 3395 9518 3394 9516 3413 9515
3398 9481 3372 9531
TIME...MOT...LOC 0128Z 243DEG 52KT 3380 9546
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
26Preliminary Local Storm Report
National Weather Service Shreveport LA
848 PM CDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM Hail 1 ESE Strong 33.10N 92.34W
05/17/2025 E2.00 Inch Union AR Public
Several photos of golf ball to 2 inch hail
just to the east and southeast of the town
of Strong.
&&
20Special Weather Statement
National Weather Service Shreveport LA
856 PM CDT Sat May 17 2025
TXZ126-137-138-180245-
Gregg TX-Harrison TX-Marion TX-
856 PM CDT Sat May 17 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MARION...HARRISON AND
CENTRAL GREGG COUNTIES THROUGH 945 PM CDT...
At 856 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hallsville, or 11 miles west of Marshall, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Nesbitt, Waskom, Karnack, Jefferson, Marshall, Darco, Woodlawn,
Leigh, Uncertain, Jonesville, Harleton, Hallsville, Scottsville,
Lakeport, and Longview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Louisiana...and northeastern Texas.
&&
LAT...LON 3276 9468 3277 9404 3239 9405 3241 9477
TIME...MOT...LOC 0156Z 264DEG 41KT 3255 9455
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
53The Western Arkansas radar (KSRX), 144 km away, was scanning. The volume nearest the first event began at 02:24 UTC.
1 hail. Local standard time, as filed.
Nickel size hail fell in the Lukfata community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262730.